Alert archive / Michigan / Wind Chill Advisories in 2014

Wind Chill Advisory 13, NWS Marquette, MI

March 2, 2014Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind chill advisory at Mar 2, 2014, 3:45 AM EST for Houghton County, Keweenaw County, Michigan. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2014, 3:45 AM EST (08:45 UTC)
Expired
Mar 2, 2014, 2:00 PM EST
In force
10 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WWUS43 KMQT 020845
WSWMQT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
345 AM EST SUN MAR 2 2014

...DANGEROUSLY LOW WIND CHILLS ACROSS THE KEWEENAW PENINSULA INTO
EARLY AFTERNOON...

MIZ001-003-021900-
/O.NEW.KMQT.WC.Y.0013.140302T0845Z-140302T1900Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
345 AM EST SUN MAR 2 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON. 

HAZARDOUS WEATHER...

 * EXPECT WIND CHILL VALUES OF 25 BELOW TO 35 BELOW ZERO THROUGH THIS
   MORNING AND INTO THE EARLY AFTERNOON.

IMPACTS...

 * WITH THE LOW WIND CHILLS...FROSTBITE COULD OCCUR ON EXPOSED SKIN
   WITHIN 20 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
   COMBINE TO GENERATE LOW WIND CHILLS.

 * PREPARE...PLAN...AND STAY INFORMED. VISIT WWW.WEATHER.GOV/MQT

&&

$$

ROLFSON

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind chill advisory went out at Mar 2, 12:48 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 2, 12:48 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1248 AM EST SUN MAR 2 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 349 PM EST SAT MAR 1 2014

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW A PERSISTENT TROF
OVER CANADA WITH CORE OF COLDEST AIR/CLOSED UPR LO OVER HUDSON BAY.
12Z H85 TEMPS UNDER THE LOWEST HGTS ARE AOB -30C...INDLUDING -30C AT
INL AND -33C AT YPL. WITH A LLVL NW FLOW E OF ARCTIC HI PRES OVER
THE CNDN PRAIRIES BLDG INTO THE NRN PLAINS...THIS COLD AIR IS
ADVECTING INTO UPR MI. ALTHOUGH LATEST VSBL STLT IMAGERY SHOWS LK
SUP IS MAINLY ICE COVERED...THERE ARE STILL SOME CLD/SHSN BANDS
STREAMING INTO THE AREA AS THE UPSTREAM 12Z INL/YPL RAOBS SHOWED A
RELATIVELY MOIST LLVL AIRMASS. BUT ANY PCPN HAS BEEN ON THE LGT
SIDE...WITH EXTENSIVE ICE AND LLVL ACYC FLOW TENDING TO LIMIT THE
INTENSITY OF THE SHSN. ONSET OF DAYTIME HEATING WITH INCRSG EARLY
MARCH SUN ANGLE HAS ALSO RESULTED IN MORE INSTABILITY CU/SC OVER
LAND AS WELL. SOME THICKER MID/HI CLDS ARE IMPACTING WI AND SRN UPR
MI ON THE NRN FLANK OF DISTURBANCE/DEEPER MSTR TO THE S. SN UNDER
SOME UPR DVGC IN RRQ OF 140KT H3 JET MAX STREAKING ACRS NRN MN/LK
SUP IS AS FAR N AS SRN MN.

MAIN FCST CONCERNS IN THE SHORT TERM ARE CLD TRENDS/CONTINUED BLO
NORMAL TEMPS.

TNGT...AS CNDN HI PRES CONTINUES TO BLD INTO THE NRN PLAINS...AN
ACYC NW FLOW WL DOMINATE THE UPR LKS. ALTHOUGH SOME UPR DVGC
ASSOCIATED WITH JET STREAK MOVING THRU THE UPR LKS WL PASS ACRS THE
SCENTRAL THIS EVNG...GENERAL DRY ADVECTION IN THE H85-7 LYR SHOULD
SUPPRESS NRN EDGE OF PCPN SHIELD TO THE S OF MENOMINEE. ALTHOUGH
SOME LK CLDS/A FEW SN SHOWERS OFF LK SUP MAY LINGER UNDER THE COLD
FLOW IN THE EVNG...LOSS OF DAYTIME HEATING AS WELL AS ACYC FLOW/
LOWERING SUBSIDENCE INVRN TOWARD 2K FT SHOWN ON FCST SDNGS SHOULD
RESULT IN ALMOST COMPLETE SUPPRESSION OF CLDS/SN SHOWERS OVERNGT.
WITH SKIES TURNING MOCLR AND PWAT UNDER 0.10 INCH...EXPECT SFC TEMPS
TO TUMBLE AOB -20F AT MANY OF THE INTERIOR COLD SPOTS. GIVEN THE
EXTENSIVE ICE COVER OF THE LK THAT WL TEND TO RESULT IN LOWER TEMPS
OVER THE CWA...TRENDED TOWARD THE LO END OF GUIDANCE FOR MIN TEMPS
FCST. LOWERING INVRN BASE/INCRSG STABILITY SHOULD KEEP SFC WINDS
UNDER THE 10 MPH THRESHOLD FOR WIND CHILL HEADLINES...BUT ISSUED AN
SPS TO HIGHLIGHT THE RESULTING VERY LO APRNT/WIND CHILL TEMPS THAT
WL FALL AS LO AS -35F AT SOME PLACES.

SUN...THERE WL BE A SHRTWV TRACKING SEWD TO THE NE OF UPR MI AND
THRU ONTARIO...BUT BULK OF ASSOCIATED UPR FORCING WL REMAIN TO THE
NE OF UPR MI. ALTHOUGH DAYTIME HEATING AND PASSAGE OF ATTENDANT WEAK
SFC LO PRES TROF MAY RESULT IN SOME CLDS AND EVEN A FEW LGT SN
SHOWERS MAINLY OVER THE NE HALF OF THE CWA TOWARD THE ACCOMPANYING
DYANMIC FORCING...LO INVRN BASES SHOULD LIMIT THIS POTENTIAL. H85
TEMPS ARE FCST TO RANGE FM NEAR -20C OVER THE SCENTRAL TO AS LO AS
-24C OR -25C OVER THE N. WITH THE EXTENSIVE ICE COVER...TEMPS WL
REMAIN WELL BLO NORMAL DESPITE A GOOD DEAL OF SUNSHINE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 359 PM EST SAT MAR 1 2014

MODELS SUGGEST THAT THE OVERALL PATTERN WILL UNDERGO A GRADUAL
TRANSITION AWAY FROM THE VERY COLD AIR AS THE HIGH LATITUDE RIDGING
INTO ERN AK SHIFTS WESTWARD INTO ERN SIBERIA. THE RESULTING
DOWNSTREAM PATTERN WILL ALLOW THE SEVERE ARCTIC AIRMASS TO SHIFT OFF
TO THE NE AND MORE MODERATE PACIFIC AIR INTO THE CNTRL CONUS.
HOWEVER...A TREND BACK TOWARD RIDING ALONG THE WEST COAST WITH NW
FLOW INTO THE NRN LAKES WILL KEEP ENOUGH COLD AIR IN THE REGION FOR
BELOW NORMAL TEMPS AGAIN BY NEXT WEEKEND.

SUN NIGHT...FAVORABLE RADIATIONAL COOLING CONDITIONS WITH THE SFC
RIDGE AXIS INTO UPPER MICHIGAN WILL ALLOW TEMPS TO AGAIN DROP TO THE
LOWER END OF GUIDANCE...INTO THE -20F TO -30F RANGE INLAND WITH
TEENS BELOW READINGS CLOSER TO THE LAKES. THERE MAY BE ENOUGH OPEN
WATER PATCHES OVER THE S CNTRL LAKE FOR SOME ISOLD -SHSN INTO THE NE
CWA. HOWEVER...LITTLE OR NO ACCUMULATION IS EXPECTED.

MON INTO TUE...PARTLY TO MOSTLY SUNNY SKIES MON SHOULD ALLOW TEMPS
TO REBOUND INTO THE 10F TO 15F RANGE. WNW TO W WINDS SHOULD KEEP ANY
LIGHT LES NEAR THE SHORE IN THE NE CWA. A CLIPPER SHORTWAVE TROUGH
COULD BRING AN AREA OF MORE WIDESPREAD LIGHT SNOW TO THE AREA MON
NIGHT INTO EARLY TUE. SINCE THE MODELS STILL SHOWED DIFFERENCES WITH
THE GFS FARTHER SOUTH WITH THIS FEATURE COMPARED TO THE
ECMWF/GEM...ONLY SLIGHT CHANCE POPS WERE MENTIONED. EVEN THE MORE
NRN TRACK WOULD ONLY SUPPORT LIGHT ACCUMULATIONS OF AN INCH OR LESS.

WED...MODELS WERE IN AGREEMENT THAT HIGH PRES WILL DOMINATE THE AREA
WITH DRY WEATHER AND MORE MODERATE BUT STILL BELOW NORMAL
TEMPERATURES INTO THE TEENS.

THU-SAT...ANOTHER STRONGER SHORTWAVE IS EXPECTED TO MOVE THROUGH THE
NRN LAKES BY THU NIGHT INTO FRI. THERE IS A BETTER CHANCE FOR SOME
ACCUMULATING SNOW WITH THIS SYSTEM WITH BETTER MOISTURE
AVAILABILITY. CHANCE POPS WERE MENTIONED GIVE TIMING/STRENGTH
DIFFERENCES. THE WARMEST CONDITONS OF THE WEEK ARE POSSIBLE BY THU
WITH TEMPS NEAR 30F. HIGH PRES IN THE WAKE OF THE SHRTWVM
SHOULD BRING IN SLIGHTLY COOLER AIR WITH READINGS BACK INTO THE
LOWER 20S.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1246 AM EST SUN MAR 2 2014

VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH HIGH PRESSURE
RIDGING IN CONTROL. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE
UPPER GREAT LAKES FROM NW ONTARIO THIS AFTN WHICH MAY ALLOW CIGS TO
DEVELOP AROUND 3500 FT AND PERHAPS A FEW SNOW SHOWERS AT CMX. IT IS
POSSIBLE THAT VSBYS COULD BE REDUCED WITH ANY SNOW SHOWER AT CMX
LATER INTO THE AFTN OR EVENING BUT CONFIDENCE IS NOT HIGH ENOUGH TO
INCLUDE IN THE TERMINAL. HOWEVER...BLSN WITH A 6SM VSBY WILL BE
INCLUDED AT CMX DUE TO WINDS GUSTING CLOSE TO 30 KT. COULD SEE MVFR
OR EVEN IFR VSBYS AT CMX IN THE AFTN/EVE BUT AGAIN NOT ENOUGH
CONFIDENCE TO INCLUDE INTO THE TERMINAL.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 349 PM EST SAT MAR 1 2014

EXPECT NW WINDS UP TO 15 TO 25 KTS TO THE E OF HI PRES BUILDING INTO
THE NORTHERN PLAINS TO DIMINISH TO UNDER 20 KTS AFTER MON NIGHT AS
THE HI CENTER PASSES OVER THE UPPER GREAT LAKES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KC
LONG TERM...JLB
AVIATION...MRD
MARINE...KC
Hazardous weather outlook, Mar 1, 4:57 AM EST, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
457 AM EST SAT MAR 1 2014

MIZ001>007-009>014-084-085-021300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
457 AM EST SAT MAR 1 2014 /357 AM CST SAT MAR 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS MAY APPROACH 25 BELOW THIS MORNING OVER WESTERN UPPER
MICHIGAN.

TEMPERATURES TONIGHT MAY FALL TO AS LOW AS AROUND 25 BELOW IN THE
INTERIOR OF WEST AND CENTRAL UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES SUNDAY NIGHT MAY FALL TO AS LOW AS AROUND 25 BELOW IN
THE INTERIOR OF WEST AND CENTRAL UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-021300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
457 AM EST SAT MAR 1 2014 /357 AM CST SAT MAR 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-021300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
457 AM EST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

In the hours before

Special weather statement, Mar 1, 11:09 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1109 PM EST SAT MAR 1 2014

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON...
HANCOCK...L'ANSE...GWINN...MARQUETTE...GRAND MARAIS...MUNISING...
NEWBERRY...IRONWOOD...IRON RIVER...IRON MOUNTAIN...MENOMINEE...
ESCANABA...GLADSTONE...MANISTIQUE...KENTON...SIDNAW...SENEY
1109 PM EST SAT MAR 1 2014 /1009 PM CST SAT MAR 1 2014/

...ANOTHER BITTERLY COLD NIGHT FOR UPPER MICHIGAN...

THE COMBINATION OF CLEARING SKIES AND DIMINISHING WINDS ASSOCIATED
WITH HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS HAVE ALLOWED
TEMPERATURES TO PLUMMET WELL BELOW ZERO AGAIN TONIGHT ACROSS WEST AND
CENTRAL UPPER MICHIGAN. EXPECT TEMPERATURES TO FALL AS LOW AS 17 TO 27
BELOW ZERO TOWARD DAYBREAK ON SUNDAY...COLDEST OVER THE INTERIOR WEST
HALF OF UPPER MICHIGAN. ALTHOUGH WINDS WILL GENERALLY STAY AT OR
BELOW 5 MPH AT MOST PLACES OVERNIGHT...THE COMBINATION OF THE LIGHT
WIND AND INTENSE COLD WILL MAKE THE AIR FEEL MORE LIKE 20 TO 35 BELOW
ZERO.

IF YOU MUST GO OUTSIDE TONIGHT AND EARLY SUNDAY MORNING...BE SURE TO
DRESS APPROPRIATELY. REMEMBER THAT EXPOSED SKIN CAN SUFFER FROSTBITE
WITHIN 15 TO 30 MINUTES AT TEMPERATURES AS LOW AS FORECAST.

MRD

Nearby

Wind Chill Advisories in Michigan, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.